• Upgrades have been completed! Including conversations, 😁😎🏀⚾⚽ Emojis and more.. Read more



bipolar and sw

sv1711

Full Member
#1
hi im starting sw tomorrow. having been seeing the docs for nearly 4 years they have decided i now have bipolar and have changed my medication to lithium and fluoxetine. is anyone else on these as having been on varius medications and having gained nearly 8 stone since being ill i was wondering if these medications will hinder my weightloss thanks for any advice and support xxx
 
Get Rid of this ad and join in on the conversation for free today! Tap here!

foxy_lox

Silver Member
#2
Im not sure hun, good luck with joining tomorrow:)
 
#3
hiya hun , i also have bipolar have had for over 10 years i have been on various meds and its never made any diff to my weight loss, the comfort eating has lol but pills no =] the only pill i ever took that did make me put on was the hormone pill. i am currently on fluoxetine too and have been for years and i have still lost just under 2 stone, it was just over 2 stone but i pigged out last week so not anymore lol. good lukc hun and if u need any advice gimme a shout xxxx
 

Barsi

Full Member
#4
I'm on citalopram and have been on Fluoxetine in the past and have had no problems with losing weight, however each carry side effects of weight gain or weight loss, so obviously affect people differently. It may be worth however having a chat with your SW consultant and/or your GP if you have any worries.

Just a add, although I don't suffer from Bi-Polar disorder, I do suffer with severe depression and have found SW has such a positive effect on me. Don't know whether its cos i'm eating fresher, healthier food, or whether its the exercise i'm doing or whether its cos i'm enjoying how I look now, possibly a combination of the 3 really. But I feel like a different person. I know my depression will never 100% go away, but the diet has given me what seems like 6 months of respite from the constant mental beatings I was giving myself because of simply being me, which is worth every penny!

Good luck xx
 
#5
Hi I have no experience of BPD but I wanted to wish you well. Also ask if the nurse at the docs can monitor you as well, as you may need extra support and weightloss may affect the drug potency. Maybe check in with her once a month. Do you have a CPN? Let them know you're dieting too, all the best xxxx
 

x_ali_x

Silver Member
#6
the only way Lithium will affect you during your weight loss is that you will need to get your bloods done regularly to test the amount in your system is ok. I presume your already having lithium tests regularly. As you lose weight your lithium amounts might need to be reduced or adjusted as i'm sure your aware too much lithium in your system can make you very poorly as long as your compliant with your blood tests you should be fine. Its not like the anti-psychotics which have weight gain side effects.
 
#7
I have bipolar and am on fluoxetine (8yrs) and seroquel/quetiapine which is an antipsychotic (1yr). In seven weeks I haven lost 1st 5lbs! Dispite giving in when i've been depressed and most likely having a slowed metabolism. You can do it! I know how hard it is to battle with your mental health and worrying about your weight!
 

sv1711

Full Member
#8
thanks all for the advice im feeling postitive now as was on quietapine and it made me out of it all the time so hopefully lithium mixed with healthy eating and the gym will help get me better xx
 
#9
thanks all for the advice im feeling postitive now as was on quietapine and it made me out of it all the time so hopefully lithium mixed with healthy eating and the gym will help get me better xx
Initially I took quetiapine 300mg in the morning and 200mg at night. I was so out of it I just slept, so now have 500mg at night and I'm fine :) But, I now am drug dependent and can't sleep unless I've taken it:rolleyes:
 
#10
I also have serious mental health problems and I am on Quetiapine 600mg, Chropromazine 75mg, lorazapam up to 3mg a day and a thyroid replacement. I don't have bipolar but have borderline personality disorder and have a lot of mood problems. I have found SW to really help me stay active when I'm down and loosing weight helps me feel more positive in general.
I haven't found any of my meds prevent me from loosing meds in anyway as I have lost 3st 4.5lbs in 6 months. I hope SW works for you and good luck on your journey hunx
 

sv1711

Full Member
#12
i was on 600mg quetiapine but was just a walking zombie so they weaning me off and trying lithium but now am struggling to sleep without anything sedative ahhhx im glad there other people out there who also suffer as ive been ill since 20 and now at 24 i hope my life is getting back on track so if any of you want to chat let me know xx
 
#13
Hi, :welcome:just offering my support as I have recently come back to SW after a rough time.:cry:
I personally did have a very slow weight loss previously, due to being on Venlefaxine,for anxiety, but I think it is best to accept whatever you lose is a positive step, or even if some weeks you stay the same or don't lose atleast you are on the plan and that is good for your health if nothing else!:)
Good luck, you will find incredible support on here, I do:)
 
#14
Hi there bi polar friends

I have currently been diagnosed with bipolar and I am taking olanzapine renowned to make you put on weight!! so far so good but all anti psychotics are said to make you gain weight to some degree they make your metabolism slow down and make you hungrier more often. I have managed to control it so far but am hoping slimming world will make me lose the extra stone!!
 
#15
Bi-Polar issues and sw

I feel quite comforted and just want to say thank you to all those of you who are bipolar and are doing sw and losing its nice to know that the medication can be beaten cause its prone to putting on weight!!! :eek:
 
#16
It's not related to Bi-Polar but it's an amazing feeling when you beat the 'weight gain' side effect on meds isn't it?
I have the contraceptive injection and it's renowned for being the worst of the contraceptives for weight gain, I put on half a stone when I first had it but wasn't doing slimming world at the time so that was probably more to do with the fact that I constantly ate the junk I craved.
I had my last injection at the end of May and the nurse noted down my weight, I then went to the doctors about a fortnight ago and she practically fell of her chair when I told her my weight and she realised I'd lost 10lbs in 5 weeks since the injection. Such a nice feeling :):)
 
#17
i was on 600mg quetiapine but was just a walking zombie so they weaning me off and trying lithium but now am struggling to sleep without anything sedative ahhhx im glad there other people out there who also suffer as ive been ill since 20 and now at 24 i hope my life is getting back on track so if any of you want to chat let me know xx
I'm 20 and have been ill since I was 11. YES 11! I had a breakdown by the age of 12 and was sectioned about a week before my 12th birthday :( They messed around and didn't diagnose me bipolar, despite a big fat family history! So I knew I was bipolar as did my family, but didnt get the diagnosis and proper treatment until last june! Its taken 9 years in total and a year on my current meds,but I'm finally ok.
And today I applied for my first ever job :)
 
#19
sv1711 said:
hi im starting sw tomorrow. having been seeing the docs for nearly 4 years they have decided i now have bipolar and have changed my medication to lithium and fluoxetine. is anyone else on these as having been on varius medications and having gained nearly 8 stone since being ill i was wondering if these medications will hinder my weightloss thanks for any advice and support xxx
Hi all,
I have started on lithium today mixed with paroxetine which I have taken for years. I have been doing SW since march but still have quite a way to go. Just wondered how you have found it over the last year? Are the losses slower or does it seem harder? Just looking for a bit of advise as my psychiatrist has said a lot of his patients put on weight with lithium and I'm really worried about putting the eight back on that I've worked hard to lose.
Thanks in advance x
 
#20
I dont have the experience with bipolar - BUT, I do with anti-depressants and SW. The good thing about SW is that if your medication DOES give you the raging hunger pangs, as long as you stick to superfree snacking, there is no reason you shouldnt still lose. Any medication which has known side-effects has to state what they are, whether that be one person having experienced them or half the people taking it. It doesnt automatically follow that you will gain weight on anti-depressants if you are eating healthily.

Hope you are feeling well soon! x
 


Similar threads